Hole in jaw bone - alendronic acid side effect?

Hi everyone. Am wondering if anyone has encountered this problem: 12 months ago the dentist took an xray when filling one of my teeth and it showed a hole in my jaw where there should be bone! I then asked the rheumatologist about stopping the AA as at that stage I had been on it for 5 years. She agreed as I was on a low dose of Pred at the time. Since then I have had a flare up and increased the Pred dose but she advised that I didn't need to take the AA as well. Yesterday I went to the dentist and the xray showed that the hole seems to have enlarged slightly. I am rather anxious and don't quite now where to turn next. Any advice would be gratefully received!

6 Replies

oldestnewest
  • The dentist is the person to ask - it is a problem that AA can cause but what you do about it I'm not sure, other, obviously, than stopping AA. If your dentist doesn't know- ask to be referred to a dental hospital or a maxilliary facial unit to speak to real experts.

    One of the things that isn't emphasised when you are on AA is that impeccable and thorough mouth hygiene is essential to help avoid this sort of problem. Just saying it here for info for others.

  • Hello MaisieB

    I've had all sorts of teeth problems since being on AA. One crown fell off unexpectedly and the dentist investigated and said the root wasn't capable of

    having another crown fitted. He then sent me to a specialist who extracted the remaining root, which turned out to be unlike any root he'd ever seen, in that it was soft and flexible! Terrifying.

    Another crown started to wobble and is still being investigated - but it could lead to another root extraction! I begin to look like Steptoe!

    PMRpro is right - be very careful with dental hygiene. And keep taking the Vitamin D & C tablets.

    Greenheath

  • Thank you both. Am also going to see my GP.

  • I do not have PMR/GCA and have never taken steroids. However I was prescribed Alendronic Acid/Sodium Risedronate for 7 years (2005-2012) for osteopenia. I have learned, in retrospect this drug is only supposed to be prescribed for 3 years. After experiencing long bone pain below the knees in 2012 I stopped taking the drug. At the same time I noticed that two of my front bottom teeth were loose. It now transpires I have a hole in my jaw-bone under the loose teeth. I strongly suspect the Alendronic Acid/Sodium Risedronate has caused this partial death of my jaw-bone, resulting in the hole. I have read a lot of American research which implicates the drug with osteonecrosis of the jaw. Indeed, in the USA there have been successful lawsuits against the drug companies, but strangely, given that many people must be affected, none in the UK. What concerns me (in overly simplistic terms) is that the drug has the effect of cutting off the blood supply to the jaw (or parts of it) and the jaw-bone effectively, starts to die. Given that the effects of Alendronic Acid etc. can last for maybe 12 years after one stops taking it the effects could be worse in the longer term. I face another maybe 7 years, not knowing, whether or not, at the end of that time, I will have more loose teeth, and maybe osteonecrosis of the jaw proper, with exposed dead bone. At present, I think I could be in Stage 0 of osteonecrosis of the jaw, which is the early stage of it, where the bone is in the process of dying but, mercifully, my jaw-bone is not exposed to the elements. I have completed an NHS "Yellow Card" to this effect - although I have not been diagnosed with the condition. I think were dental and medical authorities to diagnose this condition, it would "open the flood-gates" to litigation against the drug companies, and maybe there is some conspiracy to "bury" the condition. I would strongly advise anyone with holes in the jaw-bone to "Google" the appropriate terms and read some of the research from American universities and hospitals.

  • "Given that the effects of Alendronic Acid etc. can last for maybe 12 years after one stops taking it" - that, I'm afraid to say, is the bottom end! It is less than 15 years since it started to be used so the follow-up figures were at 12 years - it is still present in the body at 12 years. And it is likely that, when they get to 25 years, it will still be present in the body at 25 years.

    I suspect the reason for fewer claims in the UK is that few people have legal cover so it would cost them to make a claim - and sheer ignorance. But I make sure I tell people about the potential risks of the bisphosphonates when they ask. Unfortunately, the average GP takes it as internet scaremongering.

    I do hope your situation stabilises - my cousin has similar problems although not due to pred or bisphosphonates. Her dentist seems to have forgotten to mention at check-ups that she had periodontal disease - not just one dentist, but also the one to whom she transferred when she moved! She is now undergoing very expensive treatment privately in the hope of saving her teeth - at the cost of the recalcitrant dentist(s).

  • I believe in the US and perhaps in Canada a law firm can launch a class action suit. If they win the participants and lawyers share the settlement. If they lose no one gets anything. There was a recent class action settlement against Merck in Canada recently, regarding Fosamax.

You may also like...